Missouri, 2011

Hail and Damaging Winds in Missouri, July 22 to 25, 2011

July 22 to 25, 2011 · NWS SGF · 27 events in 10 counties and zones

A weak frontal boundary combined with summer daytime heating, helped develop isolated strong to severe storms which caused localized downbursts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weak frontal boundary combined with summer daytime heating, helped develop isolated strong to severe storms which caused localized downbursts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 11:03 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 22, 11:03 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1203 PM CDT FRI JUL 22 2011

...UPDATE TO AVIATION...

.UPDATE...

HAVE MADE MINOR UPDATES TO NEAR TERM FORECAST FOR THIS AFTERNOON
AND EARLY EVENING TO INSERT SLIGHT CHANCE TO CHANCE FOR
THUNDERSTORMS. MORNING SURFACE AND UPPER AIR ANALYSIS INDICATES
THAT SOME MID LEVEL COOLING HAS OCCURRED OVER THE LAST 24 HOURS OR
SO...ALONG WITH AN INCREASE IN BOTH MID LEVEL AND SURFACE
MOISTURE. MODIFIED 12Z SGF SOUNDING SUGGESTS THAT ATMOSPHERE WILL
BECOME LARGELY UNCAPPED BY THIS AFTERNOON...WITH AROUND 2000 J/K
OF CAPE IN PLACE. IF CONVECTION DOES INDEED INITIATE...WILL NEED
TO WATCH FOR DOWNBURST POTENTIAL...WITH PWATS AND LOW LEVEL
THETA-E DIFFERENTIALS IN RESPECTIVE 1.6 INCH AND 30K RANGES
FAVORABLE FOR MICROBURSTS. WITH A LACK OF LARGE SCALE FORCING
MECHANISMS...WE SHOULD SEE A RAPID DECREASE IN ANY CONVECTIVE
COVERAGE AROUND SUNDOWN THIS EVENING.

BOXELL

&&

.DISCUSSION...

ANOTHER WARM AND MUGGY DAY IS IN STORE FOR TODAY. A FLATTENED
UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE REGION. WARM
SOUTHERLY FLOW WILL CONTINUE TO SUPPORT HOT AND DRY CONDITIONS
WITH TEMPERATURES AT OR NEAR 100 DEGREES FOR MANY AREAS THIS
AFTERNOON. AS MOISTURE AND INSTABILITY INCREASES...A FEW PULSE
TYPE THUNDERSTORMS MY BE POSSIBLE SATURDAY AFTERNOON. ANY STORMS
THAT DO FORM WILL BE WIDELY SCATTERED. AS MOISTURE BEGINS TO
INCREASE FURTHER...CONVECTION WILL BECOME MORE WIDESPREAD THROUGH
MONDAY. POTENTIAL CONVECTION ON SUNDAY MAY SIGNIFICANTLY MODIFY
AFTERNOON TEMPERATURES AND HEAT INDEX VALUES. THEREFORE WILL HOLD
OFF ON ANY EXTENSIONS OF THE CURRENT HEAT HEADLINES FOR NOW.

PRECIPITATION CHANCES WILL CULMINATE AS SHORTWAVE TROUGH DIVES
OUT OF CANADA INTO THE GREAT LAKES REGION ON MONDAY...SUPPORTING
A SURFACE LOW AND FRONTAL BOUNDARY THAT WILL PUSH INTO THE AREA.
THIS WILL BRING A BRIEF BREAK FROM THE HEAT...WITH HIGHS IN THE
LOWER TO MID 90S ON MONDAY AND TUESDAY. HOWEVER IT WILL NOT LAST
LONG. BY MIDWEEK...THE UPPER LEVEL RIDGE WILL HAVE MOVED BACK
INTO THE AREA...USHERING IN ANOTHER ROUND OF WARM SOUTHERLY FLOW
THAT WILL DRIVE TEMPERATURES BACK TOWARD THE CENTURY MARK.

KARDELL

&&

.AVIATION...

FOR THE 18Z TAFS...CU FIELD BEGINNING TO DEVELOP AS TEMPERATURES
RISE INTO THE UPPER 90S. BASES WILL REMAIN FAIRLY HIGH WITH
6000-7000 FOOT BASES. WOULDNT RULE OUT AN ISOLATED PULSE
THUNDERSTORM GIVEN THE INCREASE IN PRECIPITABLE WATER VALUES OVER
THE PAST DAY AND THE WEAKENING THERMAL CAP BUT COVERAGE SHOULD BE
TOO LOW TO MENTION IN TAFS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR MOZ079>083-089>092-
     094>098-102>106.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ055>058-
     066>071-077-078-088-093-101.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Jul 22, 9:14 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1014 AM CDT FRI JUL 22 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231515-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1014 AM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  EXTREME RISK FOR EXCESSIVE HEAT.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS
  THE OUTLOOK AREA. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
  PRODUCING BRIEF PERIODS OF HEAVY RAIN...FREQUENT CLOUD TO GROUND
  LIGHTNING...AND WIND GUSTS TO 50 MPH. WHILE WIDESPREAD SEVERE
  WEATHER IS NOT EXPECTED...A FEW THUNDERSTORM WIND GUSTS IN
  EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGEST
  THUNDERSTORMS.

  HEAT INDEX VALUES ACROSS THE AREA WILL REACH VALUES NEAR 105
  DEGREES TODAY. A FEW AREAS NORTH OF INTERSTATE 44 COULD SEE
  VALUES APPROACHING 110 DEGREES.

  AN ELEVATED FIRE WEATHER RISK IS EXPECTED TODAY...ESPECIALLY
  OVER SOUTHEASTERN KANSAS AND WESTERN MISSOURI WHERE VEGETATION
  IS QUITE DRY...AFTERNOON HUMIDITY WILL BE LOW...AND MODERATELY
  STRONG WIND GUSTS WILL OCCUR DURING THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THE EXCESSIVE HEAT WILL PERSIST THROUGH THE END OF THE
  WEEK...WITH AFTERNOON HEAT INDICES BETWEEN 103 AND 110 DEGREES.
  ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND
  LASTING TROUGH MONDAY WITH ANOTHER CHANCE FOR THUNDERSTORMS
  TOWARD THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The radar

The Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 22, 12:35 PM CST
Where
Texas County, 1.49 mi SSW of Prescott
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
37.410, -91.940

Downburst wind gusts destroyed two machine sheds that were 25 feet wide and 60 feet in length. Two corn cribs were also destroyed along with several down large trees. This damage occurred near the intersection of Highway E and Sand Shores Road south of Prescott.

Thunderstorm Wind, Polk

When
July 22, 3:30 PM CST
Where
Polk County, 2.65 mi NE of Slagle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.560, -93.350

Several large limbs were blown down.

Thunderstorm Wind, Maries

When
July 22, 3:39 PM CST
Where
Maries County, 4.45 mi NNW of Veto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.140, -91.860

Several large tree limbs were blown down.

Thunderstorm Wind, Greene

When
July 23, 3:48 PM CST
Where
Greene County, 0.88 mi NE of Ebenezer
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.340, -93.310

Downburst winds gusts knocked down approximately 10 power poles north of Springfield near the intersection of Highway WW and Farm Road 159.

Thunderstorm Wind, Phelps

When
July 24, 4:07 PM CST
Where
Phelps County, Rolla
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -91.770

Several trees were blown down.

Hail, Phelps

When
July 24, 4:13 PM CST
Where
Phelps County, Rolla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -91.770

Thunderstorm Wind, Phelps

When
July 24, 4:15 PM CST
Where
Phelps County, 5.14 mi NW of Northwye
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.020, -91.840

Power lines were blown down near the intersection of Highway E and Highway A.

Thunderstorm Wind, Phelps

When
July 24, 4:15 PM CST
Where
Phelps County, Rolla
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.950, -91.770

A few power poles were blown down.

Thunderstorm Wind, Phelps

When
July 24, 4:30 PM CST
Where
Phelps County, 1.29 mi ESE of Rolla
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.940, -91.750

Several trees and power lines were blown down. Shingles were blown off several roofs and windows were broken due to downed trees. A few sheds were blow over.

Hail, Phelps

When
July 24, 4:35 PM CST
Where
Phelps County, Rolla
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.950, -91.770

Hail, Phelps

When
July 24, 4:35 PM CST
Where
Phelps County, Rolla
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.950, -91.770

Thunderstorm Wind, Polk

When
July 24, 5:35 PM CST
Where
Polk County, 1.38 mi N of Brighton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.470, -93.350

A barn was destroyed and a few trees downed.

Thunderstorm Wind, Greene

When
July 24, 6:28 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
59 kt (68 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.200, -93.290

Vinyl siding was ripped from a house. A home weather equipment measured a 68 mph wind gust.

Thunderstorm Wind, Greene

When
July 24, 6:31 PM CST
Where
Greene County, 0.88 mi SW of (Sgf)springfield Arp
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.240, -93.390

The Springfield ASOS measured a 70 mph wind gust.

Thunderstorm Wind, Greene

When
July 24, 6:52 PM CST
Where
Greene County, 0.55 mi E of Battlefield
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.120, -93.370

Fire department estimated wind gusts up to 60 mph.

Thunderstorm Wind, Christian

When
July 24, 7:04 PM CST
Where
Christian County, 2.84 mi ENE of Terrell
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.090, -93.370

Numerous large tree limbs were snapped.

Thunderstorm Wind, Barton

When
July 24, 7:30 PM CST
Where
Barton County, 1.1 mi E of Iantha
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.520, -94.400

A garage door was reported damaged.

Thunderstorm Wind, Barton

When
July 24, 7:35 PM CST
Where
Barton County, 1.76 mi SW of Iantha
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.500, -94.440

Minor roof damage was reported.

Thunderstorm Wind, Barton

When
July 24, 7:35 PM CST
Where
Barton County, 1.3 mi ESE of Oakton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.460, -94.350

Emergency manager estimated wind gusts up to 60 mph.

Thunderstorm Wind, Jasper

When
July 24, 8:25 PM CST
Where
Jasper County, 2.76 mi W of Sarcoxie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.070, -94.170

A power pole and two trees were blown down.

Thunderstorm Wind, Jasper

When
July 24, 8:37 PM CST
Where
Jasper County, Sarcoxie
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.070, -94.120

Public in Sarcoxie reported at least 60 to 70 mph wind gusts.

Thunderstorm Wind, Jasper

When
July 24, 8:40 PM CST
Where
Jasper County, 0.55 mi W of Sarcoxie
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.070, -94.130

Several large tree limbs were blown down.

Thunderstorm Wind, Newton

When
July 24, 9:00 PM CST
Where
Newton County, 0.89 mi SE of Boulder City
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.790, -94.240

Several large tree were blown down across Highway D and Racoon Road.

Thunderstorm Wind, Vernon

When
July 25, 2:15 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.840, -94.350

A tree and powerline was downed.

Thunderstorm Wind, Vernon

When
July 25, 2:20 PM CST
Where
Vernon County, 1.09 mi E of Nevada Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.850, -94.300

KNVD measured a 51 knot wind gust.

Thunderstorm Wind, Barton

When
July 25, 3:23 PM CST
Where
Barton County, 1.38 mi S of Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.480, -94.280

Downburst wind gusts downed a few large tree limbs down.

Thunderstorm Wind, Jasper

When
July 25, 4:38 PM CST
Where
Jasper County, 1.49 mi SSE of Alba
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.210, -94.420

Downburst wind gusts knocked down guttering off a house. Ham radio operator estimated gusts greater than 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324221, 315649, 315553, 324222, 315586, 315527, 315556, 315557, 315564, 315528, 315529, 315565, 315579, 315567, 315571, 315580, 315654, 315583, 315653, 315577, 324223, 324224, 315650, 315594, 315592, 324225, 324226.